Maryland, 2003

Flooding in Maryland, January 1, 2003

January 1, 2003 · NWS LWX · 4 events in 4 counties and zones

Heavy rainfall during the afternoon and evening of the 1st caused flooding across Western and North Central Maryland. In Allegany County, high water caused basement flooding and a handful of mud slides and rock slides.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rainfall during the afternoon and evening of the 1st caused flooding across Western and North Central Maryland. In Allegany County, high water caused basement flooding and a handful of mud slides and rock slides. In Cumberland, a total of 1.30 inches of rain was recorded. In Washington County, State Route 63 and Highway 40 were flooded near Hagerstown. Rainfall totals included 1.80 inches of rain in Smithsburg, 1.54 inches in Sharpsburg, and 1.48 inches in Williamsport. In Frederick County, 2 to 3.5 inches of rain fell. A total of 3.4 inches was recorded at the Frederick Municipal Airport. Flooding occurred on Interstate 70 one mile east of the Monocacy River. Other flooded roads included Opossumtown Pike at Bloomsfield Road, Willowbrook Road, Ball Road at Reels Mill Road, Hollow Road at Alt. Route 40, and Blacks Mill Road at Hessong Bridge Road. The storm also downed a tree onto a power line in Thurmont along Route 15. In Montgomery County, about 2.5 inches of rain fell in the Poolesville area. Route 28 was closed by high water near town. An observer in Damascus reported a total of 1.71 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 1, 10:45 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 1, 10:45 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1045 AM EST WED JAN 01 2003

LATEST RADAR AND SATELLITE IMAGERY SHOWS MAIN AREA OF MDT TO HVY
RAIN LIFTING NWD ACROSS CWA. PRECIP OVR FAR SRN ZONES IS MORE
SCATTERED IN NATURE. WILL WORD PRECIP AS SHRAS SRN ZONES WHERE
PRECIP IS MORE SCATTERED. WILL MENTION TSRA POSSIBLE THERE TOO WHERE
SOME BREAKS ARE POSSIBLE. 12Z RUC2 FCST SOUNDINGS SHOW TT
OF 55 WITH LIFTED AND SHOWALTER BECOMING NEGATIVE AND CAPES 200-400
J/KG AHEAD OF UPPER LOW.

ROSA

...SHORT TERM...TODAY THRU THU...

STRONG LOW PRES SYSTEM RAPIDLY APPROACHING CWA FROM SW AND PLENTY OF
PRECIP WILL ACCOMPANY IT. DURING THE PRE DAWN HOURS...FRONTOGENESIS
ASSOC WITH 850MB WARM FRONT AHEAD OF SYSTEM CAUSED SOME LIGHT PRECIP
TO FALL OUT OF A MID DECK N 1/3 CWA. THIS WAS JUST THE PRECURSOR TO
THE STRONG LIFT THAT WILL BE ACCOMPANYING LOW TODAY. PRECIP WATER
VALUES REACH 1.5 INCHES THIS AFT AND STRONG UL DIV...500-700MB PVA
AND 850MB UPSLOPE UP TO 40KTS WILL BE ABLE TO SQUEEZE OUT ABT AN
INCH OF RAIN BETWEEN 12Z AND 02Z.

LOW MOVES QUICKLY NE OF CWA BY 06Z...TAKING CONCENTRATED FORCING
WITH IT. HOWEVER...IT LEAVES PLENTY OF LOW LEVEL MOISTURE AND COLD
AIR DAMMING IN ITS WAKE. WITH RIDGING BUILDING IN ALOFT AHEAD OF 2ND
LOW...WEAK OVERRUNNING SETS UP. THIS SCENERIO GIVES THREAT OF -DZ OR
-FZDZ THU MORN...ALTHOUGH PRECIP AMNTS WILL BE VERY LIGHT.

THU AFT...COLDER AIR SHOWS UP ALOFT AS RIDGING PUSHES E OF CWA. THIS
IN COMBO WITH SOME LIFT STARTING TO REACH W CWA FROM NEXT LOW WILL
ALLOW PRECIP TO CHANGE OVER TO SLEET OR -SN IN NW ZONES. IT LOOKS
LIKE REST OF CWA WILL NOT SEE LIFT UNTIL THU NITE SO EVEN THOUGH
SOUNDING WILL START TO COOL ALOFT...SUPERCOOLED DROPLET PROCESSES
WILL PREVAIL...KEEPING PRECIP IN LIQUID FORM. WILL KEEP PRECIP AS
-DZ/-FZDZ REST OF CWA THU AFT.

MMARGRAF

.LATER PERIODS...BASIC MDL CONSENSUS THRU WKND. PTTN LOOKS TO BE AN
ACTV ONE...AND QSTN IF EACH WAVE IS GETTING ITS DUE...OR IF MASSIVE
FEEDBACK PRESENT. FOR THIS REASON...WL BE MAKING ONLY SMALL STEPS IF
ANY CHG AT ALL.  W/ SUCH AN ACTV PTTN /WAVES EVRY 36 HRS/...THESE
SVRL WVS MAY MERGE INTO ONE GLOOMY STRETCH FM A PUBLIC PERSPECTIVE.

TIMING ON 2ND S/WV LT THU/FRI HAS BEEN CONSISTENT FOR SVRL DAYS NOW.
STRNG OMEGA FIELD PRSNT OVR CWFA...SPCLY ONCE CSTL SFC LOW TAKES OVR
FRI. MSTR CERTAINLY PRESENT SFC-H7 FOR LIFT TO ACT UPON. SO...FEEL
COMFY BUMPING POPS UP TO LIKELY W THU NGT..EVRYWHR FRI. NOW...FOR
PTYPE-- THE BIG MYSTERY.  00Z RUN COMING IN A PINCH COLDER...LEANING
MORE TWD SNW. COLD AIR DAMMING PRESENT...WHICH SYNOPTIC MDLS ALWAYS
ERIDE AWAY TOO QUICKLY. THRML PROFILES ALSO SUGGEST A COLD SOLN.
HWVR...TKNS SCHEMES HINT AT WARMTH ALFT...W/ LIQUID PCP SERN THIRD.
THIS LYR CAN BE SPOTTED IN SDNGS AT 800 MB...BUT NEVER CROSSES 0C
ISOTHERM. BOURGOIUN /ENERGY/ METHOD PROBABLY BETTER AT DISCERNING
PTYPE...BUT W/ SFC AND/OR H8 LOWS POTENTIALLY TRACKING OHD...WOULD
RATHER NOT GET TOO SPECIFIC IN FCST YET.  SUSPECT WRN HALF WUD
REMAIN ALL SNW...A SMALL ERN/SERN PORTION ALL RAIN...WITH SOME SORT
OF TRANSITION ZN IN BTWN. WL MAKE EASY COMMITMENT TO ALL SNW W OF
BLURDG AS LOW PULLS AWAY FRI NGT...AND LET THE REST STAND AS IS.

SHSN IN WRN MTNS SAT...THEN A TRANSITORY PD BEFORE NXT S/WV SUN.
NEW GDNC SUGGESTING THIS TOO WL DROP PCPN...AND THIS TIME IS WUD BE
ALL SNW. HWVR...SINCE THIS IS THE THIRD STORM THE MDLS ARE
ATTEMPTING TO RESOLVE...I/VE OPTED TO LET DAYSHFT HNDL IT. I/VE
INCRSD CLDCVR FOR THE WKND AS FLW NEVER REALLY DVLP GOOD DWNSLOPING
TO SCOUR OUT PLENTIFUL LLVL MSTR.

SMALL TWEAKS WERE MADE TO TEMPS...BUT OVRALL STAYED PRETTY CLOSE TO
GFS.  HV MADE NO CHGS TO FCST MON-TUE.

HTS

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA CHSPK BAY AND TIDAL PTMC COBB ISL TO SMITH PT.
Hazardous weather outlook, Jan 1, 11:10 AM EST, 4 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-012215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1110 AM EST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A RUMBLE OF THUNDER IS POSSIBLE THIS AFTERNOON IN THE VICINITY OF
CHARLOTTESVILLE AND FREDERICKSBURG.

SKYWARN ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

RAIN OR SNOW IS POSSIBLE AREAWIDE THURSDAY NIGHT AND FRIDAY.

In the hours before

Special weather statement, Jan 1, 2:30 PM EST, 50 minutes before
MDZ002>007-VAZ021-025>031-042-WVZ048>055-021028-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EST WED JAN 1 2003

...ANOTHER ROUND OF WINTER WEATHER MAY BE IN STORE FOR PORTIONS OF
MARYLAND...EASTERN WEST VIRGINIA...AND THE MOUNTAINS OF VIRGINIA FOR
THURSDAY NIGHT AND FRIDAY...

A COMPLEX WEATHER PATTERN CONTINUES TO EVOLVE. LOW PRESSURE IS
EXPECTED TO DEVELOP IN THE MISSISSIPPI VALLEY ON THURSDAY. THE LOW
WILL THEN TRACK THROUGH THE TENNESSEE VALLEY BEFORE MOVING OFF THE
VIRGINIA COAST FRIDAY EVENING. THIS WILL SPREAD EVEN MORE MOISTURE
INTO THE AREA.

WITH TEMPERATURES HOVERING CLOSE TO FREEZING THURSDAY NIGHT A MIX OF
RAIN AND SNOW IS EXPECTED IN THE APPALACHIAN MOUNTAINS. RAIN...
SLEET...AND SNOW IS LIKELY IN THE WESTERN SUBURBS OF WASHINGTON DC
AND BALTIMORE. ON FRIDAY MORE COLD AIR WILL BE DRAWN INTO THE
REGION...CHANGING THE PRECIPITATION TO ALL SNOW. SEVERAL INCHES OF
SNOW IS POSSIBLE AT THE HIGHER ELEVATIONS OF WESTERN
MARYLAND...NORTHERN VIRGINIA....AND THE EASTERN PANHANDLE OF WEST
VIRGINIA. FURTHER EAST IN MARYLAND...AN INCH OR TWO OF SNOW IS
POSSIBLE ALONG THE PENNSYLVANIA BORDER FROM FREDERICK COUNTY TO
HARFORD COUNTY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS
DEVELOPING EVENT.

ABW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Allegany

When
January 1, 3:20 PM EST to 7:00 PM EST
Where
Allegany forecast zone
Reported by
LAW ENFORCEMENT

Flood, Montgomery

When
January 1, 6:35 PM EST to 10:00 PM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT

Flood, Washington

When
January 1, 6:56 PM EST to 10:00 PM EST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Flood, Frederick

When
January 1, 7:00 PM EST to 10:00 PM EST
Where
Frederick forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340449, 5340452, 5340450, 5340451.